Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 26, 2003, 11:39 AM EDT for Charleston County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 11:39 AM EDT (15:39 UTC)
- Expired
- Apr 26, 2003, 12:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 138 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 261539
SVRCHS
SCC019-261645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1139 AM EDT SAT APR 26 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1245 PM EDT
* AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES
14 MILES SOUTHWEST OF AWENDAW...OR ABOUT 13 MILES NORTHEAST OF
CHARLESTON...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
AWENDAW...
MCCLELLANVILLE...
THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3287 7985 3281 7972 3312 7927 3320 7942
3307 7964
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:00 AM EDT, 39 minutes earlier.
Area forecast discussion, Apr 26, 11:00 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1100 AM EDT SAT APR 26 2003 PUBLIC...UPDATED BERKELEY AND CHARLESTON COUNTIES TO RAISE POPS FOR TSTMS MOVING NE THRU THE AREA. REST OF FCST LOOKS OK. MARINE...MINOR ADJUSTMENTS MADE FOR CURRENT CONDS...OTRW NO CHGS NEEDED. .CHS... GA...NONE. SC...NONE. SR/ST
Hazardous weather outlook, Apr 26, 4:41 AM EDT, 6 hours 58 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>050-261800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 441 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER NEAR CLYO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. ST
In the hours before
Local storm report, Apr 26, 8:50 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
850 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 AM SYLVANIA GA .75 INCH HAIL
04/26/03 SCREVEN REPORTED BY WARNING POINT.Local storm report, Apr 26, 9:30 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
930 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM SPRINGFIELD GA .75 INCH HAIL
04/26/03 EFFINGHAM REPORTED BY NWS SPOTTER.Special weather statement, Apr 26, 9:39 AM EDT, 2 hours before
SCZ047-261415- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 939 AM EDT SAT APR 26 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 1015 AM EDT... AT 939 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF TILLMAN...OR ABOUT 10 MILES SOUTHWEST OF RIDGELAND...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TILLMAN... SWITZERLAND...RIDGELAND...MITCHELLVILLE AND GRAHAMVILLE THROUGH 1015 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. ST
Special weather statement, Apr 26, 9:46 AM EDT, 1 hour 53 minutes before
SCZ042-043-047-048-261415- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 946 AM EDT SAT APR 26 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY... BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 1015 AM EDT... AT 946 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF GILMANIA...OR ABOUT 8 MILES SOUTHWEST OF YEMASSEE...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MCPHERSONVILLE... KRESS...GILMANIA...TOMOTLEY...SHELDON...BLOUNTVILLE...YEMASSEE AND POCOTALIGO THROUGH 1015 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Apr 26, 10:14 AM EDT, 1 hour 25 minutes before
SCZ044-045-050-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1014 AM EDT SAT APR 26 2003 ...STRONG TO SEVERE THUNDERSTORMS POISED TO AFFECT THE AREA... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER COLLETON AND BEAUFORT COUNTIES WILL MOVE NORTHEAST AT 35 MPH AND AFFECT PORTIONS OF CHARLESTON...DORCHESTER AND EVENTUALLY BERKELEY COUNTIES THROUGH 1200 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DIME SIZE HAIL AND RESIDENTS ACROSS THIS AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER LATER THIS MORNING. SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED WITHIN THE NEXT HOUR FOR DORCHESTER AND CHARLESTON COUNTIES. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. ST
Local storm report, Apr 26, 11:29 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1129 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 3 E BEAUFORT SC .88 INCH HAIL
04/26/03 BEAUFORT NICKEL SIZE HAIL REPOTED
BY NWS SPOTTER IN LADYS
ISLAND.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 10:05 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 40 min |
| Apr 26, 10:43 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Dorchester | 62 min |
| Apr 26, 11:00 AM EDT | Special Marine Warning | CHS | 60 min | |
| Apr 26, 12:00 PM EDT | Special Marine Warning | CHS | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.